Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Elko, NV

October 13, 2014Elko County, Nevada

NWS Elko, NV issued this red flag warning at Oct 13, 2014, 2:04 PM PDT for Elko County, Nevada. It took effect at Oct 14, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2014, 2:04 PM PDT (21:04 UTC)
In effect from
Oct 14, 2014, 11:00 AM PDT
Expired
Oct 14, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WWUS85 KLKN 132104
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT MON OCT 13 2014

NVZ454-457-468>470-141215-
/O.UPG.KLKN.FW.A.0006.141014T1800Z-141015T0300Z/
/O.NEW.KLKN.FW.W.0007.141014T1800Z-141015T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
204 PM PDT MON OCT 13 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...457...468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT TUESDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES 
  SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER 
  ZONE 468 EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO 
  COUNTY...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO 
  COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

RLC
2 follow-up statements
129 
WWUS85 KLKN 140905
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
205 AM PDT TUE OCT 14 2014

NVZ454-457-468>470-150300-
/O.CON.KLKN.FW.W.0007.141014T1800Z-141015T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
205 AM PDT TUE OCT 14 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...457...468...469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES 
  SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER 
  ZONE 468 EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO 
  COUNTY...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO 
  COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
049 
WWUS85 KLKN 142123
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT TUE OCT 14 2014

NVZ454-457-468>470-150300-
/O.CON.KLKN.FW.W.0007.000000T0000Z-141015T0300Z/
CENTRAL LANDER AND EUREKA COUNTIES-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
223 PM PDT TUE OCT 14 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...457...468...469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES 
  SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER 
  ZONE 468 EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO 
  COUNTY...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL ELKO 
  COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PJS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:18 AM PDT, 10 hours 46 minutes earlier.

Area forecast discussion, Oct 13, 3:18 AM PDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
318 AM PDT MON OCT 13 2014

.SYNOPSIS...COOL THIS MORNING WITH SUNNY SKIES AND ABOVE NORMAL
TEMPERATURES THIS AFTERNOON. WARM AND BREEZY TUESDAY WITH
INCREASING CLOUDS ACROSS NORTHERN NEVADA. CONTINUED DRY CONDITIONS
WEDNESDAY ON INTO NEXT WEEKEND...WITH HIGHS GENERALLY IN THE MID
60S TO LOW 70S.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. TEMPERATURES EARLY THIS
MORNING WILL BE IN THE MID TO UPPER 20S FOR MOST VALLEY AREAS.
BRIEF HIGH PRESSURE BUILDING IN OVER THE REGION WILL RESULT IN
SUNNY SKIES AND AFTERNOON TEMPERATURES CLIMBING INTO THE UPPER 60S
TO MID 70S TODAY...WHICH WILL BE 5-10 DEGREES ABOVE NORMAL. MID
TO HIGH CLOUDS MOVE IN OVER NORTHERN NEVADA TONIGHT AND TUESDAY AS
A TROUGH NEARS THE WEST COAST. WARMER STILL ON TUESDAY WITH
AFTERNOON HIGHS REACHING THE UPPER 70S TO LOW 80S. SOUTHERLY WINDS
INCREASE ON TUESDAY WITH MANY AREAS GUSTING IN THE 30 TO 40 MPH.
CLOUDS CONTINUE TO SPREAD OVER NORTHERN AND PORTIONS OF CENTRAL
NEVADA TUESDAY NIGHT...WITH A SLIGHT CHANCE OF SHOWERS OVER MAINLY
THE MOUNTAINS OF NORTHERN HUMBOLDT AND ELKO COUNTIES. ZONAL FLOW
BY WEDNESDAY WITH TEMPERATURES MODERATING BACK TO NEAR NORMAL
LEVELS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. UPPER RIDGE BEGINS TO
REBUILD WEDNESDAY NIGHT AND THURSDAY IN WAKE OF SHORT WAVE
PASSAGE. THE GFS/GEM MODELS BRING WEAK SHORT WAVE ACROSS NRN NV
FRIDAY NIGHT AND EARLY SATURDAY WITH POSSIBLY A FEW SHOWERS WHILE
THE EURO TAKES THIS ENERGY DOWN THE CA COAST KEEPING NRN AND CNTRL
NV DRY. DUE TO MODEL UNCERTAINTY WILL NOT MAKE ANY CHANGES TO
INHERITED DRY FORECAST.

&&

.AVIATION...VFR CONDITIONS AT ALL TAF SITES.

&&

.FIRE WEATHER...WIND/RH CONCERNS RETURN ON TUESDAY AS SOUTHERLY
WINDS WITH GUSTS OF 30-40 MPH COMBINE WITH SURFACE HUMIDITIES IN
THE 7-12 PERCENT RANGE. A FIRE WEATHER WATCH IS IN EFFECT FOR MOST
ZONES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY.

&&

96/91/91/96

Nearby

Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.